Even Small Overdoses of Tylenol Can Be Deadly
Reesults of a new study on the dangers of acetaminophen has revealed “staggered overdoses” may be just as dangerous as a single, larger overdose. A “staggered overdose” occurs when a person repeatedly exceeds the maximum daily dosage of a medication by taking small overdoses over an extended period of time.An overdose of acetaminophen, which is found in Tylenol and some other painkillers, is considered anything over 4000 milligrams a day. Ignoring the dosage instructions and taking more than this can lead to toxicity of the liver. Doctors have a harder time identifying a staggered overdose since oftentimes the level of the drug in the blood is lower than it would be with a one-time overdose of the same amount. Even if the liver is damaged, blood tests will not indicate an acetaminophen overdose.According to MSNBC Health, researchers from the University of Edinburgh in Scotland examined the cases of 663 patients who were admitted with liver problems associated with taking acetaminophen. Almost 25% of these patients suffered from a staggered overdose. For patients who took a single overdose the mortality rate was 27.8%. For those who took a staggered overdose the mortality rate was 37.3%. These patients were also more likely to have brain damage, require dialysis of the kidneys and need assistance with breathing.Many people are not aware of the potential danger to their livers when taking Tylenol. Tylenol is advertised as being easier on the stomach and therefore somehow safer than other painkillers for many people. But if patients do not follow the strict dosage limits, they put themselves in danger.